MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SCREWDRIVER, LONG T2 TIBIA 3,5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SCREWDRIVER, LONG T2 TIBIA 3,5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18060232
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was not returned.If additional information becomes available, it will be provided in a supplemental report.Retained by hospital.
 
Event or Problem Description
As reported by rep: "screwdriver was being used to back out a compression screw and broke inside the t2 knee arthrodesis nail".This was a primary procedure.Compression screw originally implanted had missed the nail and was being backed out at the time of event.The screwdriver tip was left in the patient.Case was completed successfully with a surgical delay of approximately 6 minutes.No adverse consequences were reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: section h6 (conclusion).The reported event could not be confirmed, since the device was not returned for evaluation and no other evidence was provided.A device inspection was not possible since the affected device was not returned, and no other evidence were provided for investigation.The batch record could not be reviewed because the affected device was not returned, and the lot number was not communicated.Based on investigation, the root cause was attributed to a user related issue.The failure was caused due to off-label use of the screwdriver by the user as the operative technique guide clearly states that the compression screwdriver must be used while dealing with compression screws.The operative technique guide clearly states: ¿apposition/compression locking mode the compression screw is inserted with the compression screwdriver shaft (1806-0268) assembled on the teardrop handle through the insertion post.¿ also, as the event detail stated that the screwdriver was being used to back out a compression screw which had missed the nail initially, it can be stated that the screwdriver was being operated in a non-regular manner to back out the screw which could have got stuck.Leveraging the screwdriver to back out the screw is an off-label use as it is clearly indicated on the screwdriver shaft: ¿do not lever¿.This creates additional stress on the tip of the screwdriver which affects its fatigue strength, leading to fatigue fracture.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
SCREWDRIVER, LONG T2 TIBIA 3,5 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8625596
Report Number0009610622-2019-00259
Device Sequence Number2387446
Product Code LXH
UDI-Device Identifier04546540377951
UDI-Public04546540377951
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18060232
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/30/2019
Supplement Date Received by Manufacturer06/27/2019
Initial Report FDA Received Date05/20/2019
Supplement Report FDA Received Date07/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR